Tranexamic acid for treatment of pulmonary hemorrhage after tissue plasminogen activator administration for intubated patient
Am J Emerg Med
© 2019 Background: The risk of tPA in the treatment of stroke, is that approximately 5% of patients may have significant intracranial bleeding, increasing mortality to 45%. Use of tPA can also cause other forms of life-threatening bleeding, most commonly gastrointestinal bleeding. In this case review, we discuss the presentation and management of a patient with post-tPA pulmonary hemorrhage and the use of tranexamic acid (TXA) for the cessation of bleeding. Case report: A 78-year-old female reported dysarthria, left-sided facial droop, left sided weakness of 1-hour duration with an initial NIH stroke scale (NIHSS) of 7. The patient had tPA administered, had an abrupt change in mental status and was ultimately intubated for airway protection. After endotracheal intubation, the patient began to hemorrhage from the endotracheal tube and was administered nebulized TXA totaling 2 g over the course of 20 min, with subsequent cessation of bleeding. tPA administration comes with inherent risks given the known bleeding complications and no consensus for the reversal of bleeding secondary to tPA. TXA may be a viable option in the setting of tPA induced pulmonary hemorrhage.
School of Medicine